Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 182, NWS Charleston, WV

August 1, 2019Gallia County, Meigs County, Ohio; Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 1, 2019, 2:52 PM EDT for Gallia County, Meigs County, Ohio; Mason County, West Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 2:52 PM EDT (18:52 UTC)
Expired
Aug 1, 2019, 3:30 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallia County, OH, Meigs County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:01 PM EDTTSTM WND DMG1 Wnw Lakin, OHMPING REPORT OF TREE DAMAGE NEAR LAKIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS51 KRLX 011852
SVRRLX
OHC053-105-WVC053-011930-
/O.NEW.KRLX.SV.W.0182.190801T1852Z-190801T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
252 PM EDT Thu Aug 1 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Meigs County in southeastern Ohio...
  Northeastern Gallia County in southeastern Ohio...
  North central Mason County in western West Virginia...

* Until 330 PM EDT.

* At 251 PM EDT, a severe thunderstorm was located near Mason, or
  near Pomeroy, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pomeroy, Mason, Middleport, Cheshire, Kyger and Lakin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3903 8206 3896 8197 3890 8207 3898 8218
TIME...MOT...LOC 1851Z 041DEG 1KT 3897 8207 

HAIL...1.00IN
WIND...60MPH
 
$$

HART
2 follow-up statements
348 
WWUS51 KRLX 011910
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
310 PM EDT Thu Aug 1 2019

OHC053-105-WVC053-011930-
/O.CON.KRLX.SV.W.0182.000000T0000Z-190801T1930Z/
Meigs OH-Gallia OH-Mason WV-
310 PM EDT Thu Aug 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN MEIGS...NORTHEASTERN GALLIA AND NORTH CENTRAL MASON
COUNTIES...

At 310 PM EDT, a severe thunderstorm was located near Mason, or near
Pomeroy, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pomeroy, Mason, Middleport, Cheshire, Kyger and Lakin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 8206 3896 8197 3890 8207 3898 8218
TIME...MOT...LOC 1910Z 041DEG 1KT 3897 8207 

HAIL...0.75IN
WIND...60MPH
 
$$

HART
419 
WWUS51 KRLX 011920
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
320 PM EDT Thu Aug 1 2019

OHC053-105-WVC053-011930-
/O.EXP.KRLX.SV.W.0182.000000T0000Z-190801T1930Z/
Meigs OH-Gallia OH-Mason WV-
320 PM EDT Thu Aug 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEIGS...
NORTHEASTERN GALLIA AND NORTH CENTRAL MASON COUNTIES WILL EXPIRE AT
330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3903 8206 3896 8197 3890 8207 3898 8218
TIME...MOT...LOC 1920Z 041DEG 1KT 3897 8207 

$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:29 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 1, 2:29 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Thu Aug 1 2019

.SYNOPSIS...
A frontal boundary over the area stalls, keeping the chance for
showers and thunderstorms in the forecast into the weekend.
High pressure eases into the area Monday through Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM Thursday...

Scattered showers and storms are developing this afternoon from a
combination of impulses embedded in weak troughing aloft and
numerous outflow boundaries throughout the region. Latest SPC
mesoanalysis suggests that diurnal heating has led to moderate
instability, with MLCAPEs around 1500-2000 J/kg. However, with the
weak dynamics in place, most of the activity so far has been pulse-
type convection and expecting this trend to continue through the
remainder of the day. Thus, greatest threat with the convection
today will be localized heavy downpours and gusty winds as DCAPEs
are around 1000 J/kg. Convection should decrease in coverage fairly
quickly as sunset approaches, but a few storms may linger a little
longer due to the presence of additional outflow boundaries that set
up.

Attention will then turn to the possibility of river valley fog
again overnight as surface high pressure in the Great Lakes provides
light flow underneath a strong low level inversion. Coverage of fog
should be fairly similar to last night, and fog should dissipate by
mid morning on Friday. Meanwhile, another weak impulse will push
through the region on Friday afternoon downstream of a strong H5
ridge across the Intermountain West. With instability expected to
reach MLCAPEs around 1500-2000 J/kg once again on Friday, showers
and storms are expected to develop by late morning and into the
afternoon. Greatest coverage of storms on Friday will be along and
near the mountains due to orographic lift and the greatest axis of
convergence in the presence of an inverted surface trough.
However, storms are also expected across the lowlands as
outflow boundaries from mountain convection amid weak upper
support. Despite moderate instability in the afternoon, shear is
expected to be weak again so any organized threat of convection
appears fairly low at this point.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

Upper trough and inverted surface trough across the area at the
start of the period. Mainly diurnal showers and thunderstorms
will characterize this period, with bulk of activity across the
higher terrain. Overall light flow pattern will mean storms will
be slow movers, and contain brief heavy downpours, with a
localized flash flooding issue not completely out of the
question. A stronger shortwave will move across southern zones
on Sunday, with an increased chance of showers and storms.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM Thursday...

Showers and storms will continue on Monday as upper shortwave
trough moves through the region. Brief break in the
precipitation is expected on Tuesday, before another upper
trough and surface front move into the region for mid week.
Showers and storms, with the potential for gusty winds will be
possible next week with this feature.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

Scattered showers and storms are developing across much of the
region this afternoon as instability increases in response to
daytime heating. Brief flights restrictions could occur if any
of this activity directly impacts any terminals, but conditions
will be VFR the remainder of the day for the majority of the
time. If any storms do manage to directly impact any terminals,
expect mainly vsby restrictions with brief IFR/MVFR conditions
possible.

Diurnal cu field and storms should decrease in coverage fairly
quickly by sunset with the loss of daytime heating, but
attention will then turn to the possibility of river valley fog
tonight. Winds are expected to be calm underneath a strong low
level inversion, leading to favorable conditions for fog
development. Thus, prolonged periods of IFR/LIFR conditions are
expected overnight through early Friday morning where fog
develops.

Fog should dissipate by around 12/13Z on Friday, with VFR
conditions returning to the region. However, convection is once
again expected to develop near the end of the TAF period, with
another opportunity of brief flight restrictions to return to
the region. The greatest chance for storms on Friday afternoon
appears to be along and near the mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to Low.

ALTERNATE SCENARIOS: Timing/intensity of fog and/or low stratus
may vary overnight tonight..

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z FRIDAY...
Brief IFR in showers and thunderstorms possible through Saturday.
IFR possible in morning fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/RG
NEAR TERM...RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Aug 1, 5:07 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Aug 1 2019

VAZ003-004-WVZ033-034-039-040-515>522-525-526-020915-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for southwest Virginia, and
much of the West Virginia mountains.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

Slow moving heavy thunderstorms can produce locally heavy rainfall
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving heavy thunderstorms can produce locally excessive
rainfall Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
020915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
507 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the West Virginia lowlands.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523-524-020915-
Northwest Pocahontas-Southeast Pocahontas-
507 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for Pocahontas County in northeast
West Virginia.

.DAY ONE...Today and Tonight.

Slow moving heavy thunderstorms can produce locally excessive
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving heavy thunderstorms can produce locally excessive
rainfall during the afternoon and evening hours on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Aug 1, 2:01 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
201 PM EDT Thu Aug 1 2019

KYZ101-102-011830-
Greenup-Carter-
201 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND NORTH
CENTRAL CARTER COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Gesling, or
near Carter Caves State Park, moving east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gesling, Carter, Brushart and Warnock.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3852 8315 3854 8314 3853 8313 3854 8312
      3855 8310 3857 8310 3859 8300 3837 8292
      3839 8313 3850 8317
TIME...MOT...LOC 1800Z 259DEG 14KT 3847 8311

HART
Special weather statement, Aug 1, 2:24 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
224 PM EDT Thu Aug 1 2019

WVZ007-011900-
Mason-
224 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON COUNTY...

At 223 PM EDT, a strong thunderstorm was located 7 miles northwest of
Buffalo, or 11 miles southeast of Point Pleasant, moving north at 5
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Leon, Southside and Grimms Landing.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3868 8193 3865 8205 3874 8213 3882 8198
TIME...MOT...LOC 1823Z 170DEG 6KT 3871 8203

HART
Special weather statement, Aug 1, 2:49 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT Thu Aug 1 2019

OHZ085-086-WVZ007-011915-
Meigs-Gallia-Mason-
249 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEIGS...EAST
CENTRAL GALLIA AND NORTHWESTERN MASON COUNTIES...

At 248 PM EDT, strong thunderstorms were clustered near Mason, or
near Pomeroy. These storms are nearly stationary.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, New Haven, Mason, Middleport,
Syracuse, Hartford City, Henderson, Cheshire and Lakin.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3904 8205 3901 8192 3881 8217 3888 8226
TIME...MOT...LOC 1848Z 051DEG 1KT 3895 8207

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:33 PM EDTSpecial Weather StatementRLXAthens27 min
Aug 1, 3:57 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Washington33 min
Aug 1, 4:30 PM EDTSpecial Weather StatementRLXJackson30 min
Aug 1, 5:05 PM EDTSpecial Weather StatementRLXJackson25 min
Aug 1, 5:34 PM EDTSpecial Weather StatementRLXJackson26 min
Aug 1, 5:58 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton32 min
Jul 31, 8:57 PM EDTFlash Flood WarningRLXFayette2 hr
Aug 1, 2:24 PM EDTSpecial Weather StatementRLXMason36 min
Aug 1, 2:49 PM EDTSpecial Weather StatementRLXMason26 min
Aug 1, 3:01 PM EDTSpecial Weather StatementRLXPutnam29 min
Aug 1, 5:36 PM EDTSpecial Weather StatementRLXWebster39 min
Aug 1, 5:38 PM EDTSpecial Weather StatementRLXRandolph52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.